Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Springfield, MO

July 30, 2022Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 30, 2022, 4:09 AM CDT for Ozark County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 4:09 AM CDT (09:09 UTC)
Expired
Jul 30, 2022, 8:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Ozark County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:10 AM CDTFLASH FLOODThornfield, MOTHE LITTLE NORTH FORK RIVER AT THORNFIELD REACHED FLOOD STAGE. THE RIVER ROSE 4 FEET IN A SHORT TIME.
Jul 30, 5:00 AM CDTHEAVY RAIN 5.472 Sse Thornfield, MORAINFALL LAST 6 HOURS. STILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS53 KSGF 300909
FFWSGF
MOC153-301300-
/O.NEW.KSGF.FF.W.0029.220730T0909Z-220730T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
409 AM CDT Sat Jul 30 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Ozark County in southwestern Missouri...

* Until 800 AM CDT.

* At 409 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly. Additional heavy rainfall will continue to occur across 
  portions of the warned area early this morning.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gainesville, Noble, Willhoit, Thornfield, Long Run and Bull Shoals 
  Lake.

This includes the following low water crossings...
  Turkey Creek at County Road 830, Pond Fork at County Road 883, 
  Little North Fork River at County Road 916 and Little North Fork 
  at Haskins Ford Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3677 9277 3675 9241 3659 9240 3660 9264
      3664 9277 3665 9277 3669 9277 3670 9277
      3671 9277 3673 9277 3675 9277

FLASH FLOOD...RADAR INDICATED

$$

EW
2 follow-up statements
994 
WGUS73 KSGF 300939
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
439 AM CDT Sat Jul 30 2022

MOC153-301300-
/O.CON.KSGF.FF.W.0029.000000T0000Z-220730T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-
439 AM CDT Sat Jul 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING 
FOR NORTHWESTERN OZARK COUNTY...

At 439 AM CDT, River gauge reports indicated that flooding was 
occurring from thunderstorms producing heavy rain. Between 3 and 7 
inches of rain have fallen. Flash flooding is already occurring. The 
River Gauge on the Little North Fork River near Thornfield show that 
rapid rises are occurring and the river was above flood stage.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Gauges reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Gainesville, Noble, Willhoit, Thornfield, Long Run and Bull Shoals 
  Lake.

This includes the following low water crossings...
  Turkey Creek at County Road 830, Pond Fork at County Road 883, 
  Little North Fork River at County Road 916 and Little North Fork 
  at Haskins Ford Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3677 9277 3675 9241 3659 9240 3660 9264
      3664 9277 3665 9277 3669 9277 3670 9277
      3671 9277 3673 9277 3675 9277

FLASH FLOOD...GAUGE INDICATED

$$

EW
936 
WGUS73 KSGF 301252
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
752 AM CDT Sat Jul 30 2022

MOC153-301302-
/O.EXP.KSGF.FF.W.0029.000000T0000Z-220730T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-
752 AM CDT Sat Jul 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING FOR 
NORTHWESTERN OZARK COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3677 9277 3675 9241 3659 9240 3660 9264
      3664 9277 3665 9277 3669 9277 3670 9277
      3671 9277 3673 9277 3675 9277

$$

EW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:35 AM CDT, 34 minutes earlier.

Area forecast discussion, Jul 30, 3:35 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
335 AM CDT Sat Jul 30 2022

Key Messages:

1. Showers and isolated thunderstorms likely today through Sunday.
Locally heavy rainfall - flooding for a few locations.

2. Cooler temperatures are expected through the weekend.

3. Excessive heat is likely next week.

.SHORT TERM...(Today and tonight)
Issued at 238 AM CDT Sat Jul 30 2022

Synoptic Pattern and Current Conditions: The area was currently
in a semi zonal flow aloft within a weak steering flow regime as
850mb-300mb mean winds were only about 15-20kts to the east. A
couple of shortwaves were moving towards the area from Kansas.
This combined with the right entrance region of a 300mb jet will
provide the lift for continued precip chances today. The 850mb
front, which has been south of the area, has now lifted north and
was located roughly from the KS/OK border to the east-northeast into
central Missouri. This trend can also be seen on local VAD Wind
Profilers. The surface front is also on the move, slowly, as it
has now reached the Missouri- Arkansas border with winds turning
southeasterly there. Since the 1.66in PW on the the 00z KSGF
sounding, RAP data now suggests that value is closer to 1.9 or 2.0
inches. There is a tight gradient in the moisture with PW's
around 1 inch across central Missouri. 850mb dewpoints are in the
15-16C range across southern Missouri, and are forecast to go even
higher later this morning, therefore the airmass the very high in
moisture content and primed for locally heavy rainfall.

An area of showers and storms has been ongoing for the last few
hours just south of the Highway 60 corridor. This activity is near
or perhaps on the surface front and has been producing very high
rainfall rates (2-3inches per hour). Isolated 4-5 inch amounts
have been measured in less than 3 hours earlier tonight. We are
also beginning to see additional development further north now,
closer to the 850mb front. Another batch of showers and storms was
located across northwestern Oklahoma and southern Kansas, this
was associated with a shortwave trough and influence from a weak
850mb low level jet.

Rain Chances/Amounts Today and Tonight: We are expecting the low
level fronts to continue to slowly lift north through the morning
with additional showers and storms breaking out along them,
hopefully affecting locations that have yet to experience much
rainfall. The shortwave to the west and associated rainfall from
Kansas will also be moving into the area this morning, lasting
into the afternoon hours. The 00z HREF localized probability
matched mean qpf guidance has done a decent job thus far
highlighting localized areas of high rainfall amounts
(3-5+ inches), with other areas seeing 1-2 inches. Therefore as
we head through the day, there will likely be other localized
areas along the fronts that see if these totals. Localized flash
flooding will continue to be a concern, especially with rainfall
rates that can compensate a very dry ground where runoff can occur
more easily.

Given the clouds and precip today, we are only expecting high
temperatures to reach the middle/upper 70s to perhaps 80. This is
a welcome 10-15 degrees below average for this time of year and
highlighted well in the ECWMF Extreme Forecast Index the last few
days.

Coverage of storms may decrease to the isolated variety by late
afternoon or evening as the bulk of the shortwave energy moves
east. However a low level jet is forecast to strengthen overnight
across Oklahoma and nose into southeast Kansas and southwest
Missouri towards sunrise Sunday morning. This would likely force
another increase in showers and storms across the southwest half
or so of the area. Moisture levels will remain very high and HREF
probability matched mean qpf data is again showing pockets of very
heavy rainfall (2-5 inches) in localized areas, however the exact
location of these areas is very difficult to pin point. Updates
to the precip forecast are likely today as we continue to hone in
on this overnight rainfall threat.

.LONG TERM...(Sunday through Friday)
Issued at 238 AM CDT Sat Jul 30 2022

Sunday- Sunday Night Rain Chances/Amounts: Rainfall chances are
highest during the first half of Sunday as the morning activity
festers. One thing to note is that the low level jet appears to
veer and remain 20-35kts to the east during the day, therefore its
possible activity lingers/trains at times across the same areas.
Therefore some locations, especially south of Interstate 44 could
see some additional pockets of heavy rainfall. Temperatures look
to be warmer with NBM guidance supporting highs in the middle 80s.
Some upper 80s to near 90 are possible across the west if there
is enough clearing.

Monday: The upper trough begins to move east with warmer 850mb
temps advecting in. NBM data and ensemble means continue to come
in a little warmer now, with highs in the lower to perhaps middle
90s. Heat index values could approach 100 degrees.

Tuesday through the end of next week: We have high confidence
that the upper level ridge out west will build back into the area
through the week, with NBM temperature guidance indicating highs
back into the middle and upper 90s as early as Tuesday, and
lasting through the end of the week. Given the severe to extreme
drought across the area, its certainly plausible for temps to
climb even higher than currently forecast. Also, Ensemble Cluster
Analysis and general ensemble means support an expansive
594-596dm mid level high directly across the area, especially by
the middle to end of the week. This also supports a return to
excessive heat with temperatures warming a few degrees each day as
the mid level high strengthens.

The latest heat index probabilities from WPC highlight a 50-70%
chance of heat indices at least 100 degrees during this time for
Springfield. Very little rain chances also exist during this time
with perhaps an outside pop up storm across the far eastern
ozarks. Most locations will remain dry. Extended CIPS analogs
continue to show 5-10 degree temperature anomalies next week,
which also supports temps well into the 90s, to perhaps 100
degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1135 PM CDT Fri Jul 29 2022

We are expecting convection to expand overnight and into Saturday
over southern MO including the TAF sites. Mostly scattered
convection at first and then expanding in coverage as we get
closer to morning. VFR conditions will eventually become MVFR and
IFR for much of Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, Jul 29, 7:42 PM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
742 PM CDT Fri Jul 29 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
742 PM CDT Fri Jul 29 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms will be possible this evening
across southern Missouri. Most locations will remain dry through
this evening.

Additional showers and thunderstorms will develop overnight into
Saturday morning. There is the potential for localized heavy
rainfall and flooding into Saturday morning where repeated rounds
of thunderstorms occur. However, uncertainty remains on the exact
locations of the heaviest rainfall occur across southern
Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

A cold front will stall near the area Saturday and Sunday. Active
weather will occur near the front with periods of showers and
thunderstorms expected. Despite the drought, there will be a risk
for some flash flooding with any training thunderstorms that
impact areas for an extended period of time. No severe weather is
expected at this time.

Excessive heat is expected to return next week with heat index
values near or above 100 degrees from Tuesday through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Jul 30, 12:48 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 AM CDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HEAVY RAIN       3 E BOAZ                37.02N 93.35W
07/30/2022  M4.72 INCH       CHRISTIAN          MO   MESONET

            RAINFALL MEASURED IN THE LAST 3-6 HOURS.

&&

MB
Local storm report, Jul 30, 1:09 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 AM CDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HEAVY RAIN       2 N CHRISTIAN CENTER    36.97N 93.16W
07/30/2022  M5.46 INCH       CHRISTIAN          MO   PUBLIC

            RAINFALL MEASURED IN THE LAST 3-6 HOURS.

&&

MB
Local storm report, Jul 30, 1:11 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     HEAVY RAIN       2 NW CHRISTIAN CENTER   36.96N 93.19W
07/30/2022  M4.78 INCH       CHRISTIAN          MO   PUBLIC

            RAINFALL MEASURED IN THE LAST 3-6 HOURS.

&&

MB
Local storm report, Jul 30, 1:14 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 AM CDT SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     HEAVY RAIN       OZARK                   37.02N 93.21W
07/30/2022  M3.65 INCH       CHRISTIAN          MO   PUBLIC

            MEASURED IN THE LAST 3-6 HOURS.

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:30 PM CDTAreal Flood AdvisorySGFChristian, Stone6 hr
Jul 30, 12:39 AM CDTFlash Flood WarningSGFChristian6 hr
Jul 30, 1:56 AM CDTFlash Flood WarningSGFChristian, Douglas5 hr
Jul 30, 3:36 AM CDTAreal Flood AdvisorySGFDouglas, Ozark, Taney3 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.